A weak Harnack inequality for fractional evolution equations with discontinuous coefficients
Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 12 (2013) no. 4, p. 903-940

We study linear time fractional diffusion equations in divergence form of time order less than one. It is merely assumed that the coefficients are measurable and bounded, and that they satisfy a uniform parabolicity condition. As a main result we establish for nonnegative weak supersolutions of such problems a weak Harnack inequality with optimal critical exponent. The proof relies on new a priori estimates for time fractional problems and uses Moser’s iteration technique and an abstract lemma of Bombieri and Giusti, the latter allowing to avoid the rather technically involved approach via BMO. As applications of the weak Harnack inequality we establish the strong maximum principle, the continuity of weak solutions at t=0, and a uniqueness theorem for global bounded weak solutions.

Published online : 2019-02-21
Classification:  35R09,  45K05
@article{ASNSP_2013_5_12_4_903_0,
     author = {Zacher, Rico},
     title = {A weak Harnack inequality for fractional evolution equations with discontinuous coefficients},
     journal = {Annali della Scuola Normale Superiore di Pisa - Classe di Scienze},
     publisher = {Scuola Normale Superiore, Pisa},
     volume = {Ser. 5, 12},
     number = {4},
     year = {2013},
     pages = {903-940},
     zbl = {1285.35124},
     mrnumber = {3184573},
     language = {en},
     url = {http://www.numdam.org/item/ASNSP_2013_5_12_4_903_0}
}
Zacher, Rico. A weak Harnack inequality for fractional evolution equations with discontinuous coefficients. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze, Serie 5, Volume 12 (2013) no. 4, pp. 903-940. http://www.numdam.org/item/ASNSP_2013_5_12_4_903_0/

[1] E. Bazhlekova, “Fractional Evolution Equations in Banach Spaces”, Dissertation, Technische Universiteit Eindhoven, 2001. | MR 1868564 | Zbl 0989.34002

[2] E. Bombieri and E. Giusti, Harnack’s inequality for elliptic differential equations on minimal surfaces, Invent. Math. 15 (1972), 24–46. | MR 308945 | Zbl 0227.35021

[3] Ph. Clément, On abstract Volterra equations in Banach spaces with completely positive kernels, In: “Infinite-dimensional systems” (Retzhof, 1983), Lecture Notes in Math., Vol. 1076, Springer, Berlin, 1984, 32–40. | MR 763350 | Zbl 0546.45009

[4] Ph. Clément, S.-O. Londen and G. Simonett, Quasilinear evolutionary equations and continuous interpolation spaces, J. Differential Equations 196 (2004), 418–447. | MR 2028114 | Zbl 1058.35136

[5] Ph. Clément and J. A. Nohel, Asymptotic behavior of solutions of nonlinear Volterra equations with completely positive kernels, SIAM J. Math. Anal. 12 (1981), 514–534. | MR 617711 | Zbl 0462.45025

[6] Ph. Clément and J. Prüss, Completely positive measures and Feller semigroups, Math. Ann. 287 (1990), 73–105. | MR 1048282 | Zbl 0717.47013

[7] Ph. Clément and J. Prüss, Global existence for a semilinear parabolic Volterra equation, Math. Z. 209 (1992), 17–26. | MR 1143209 | Zbl 0724.45012

[8] Ph. Clément and R. Zacher, A priori estimates for weak solutions of elliptic equations, Technical Report, Martin-Luther University Halle-Wittenberg, Germany, 2004.

[9] E. DiBenedetto, “Degenerate Parabolic Equations”, Springer, New York, 1993. | MR 1230384 | Zbl 0794.35090

[10] S. E. Eidelman and A. N. Kochubei, Cauchy problem for fractional diffusion equations, J. Differential Equations 199 (2004), 211–255. | MR 2047909 | Zbl 1068.35037

[11] D. Gilbarg and N. Trudinger, “Elliptic Partial Differential Equations of Second Order”, Springer, 1977. | MR 473443 | Zbl 1042.35002

[12] G. Gripenberg, Volterra integro-differential equations with accretive nonlinearity, J. Differential Equations 60 (1985), 57–79. | MR 808257 | Zbl 0575.45013

[13] G. Gripenberg, S.-O. Londen and O. Staffans, “Volterra Integral and Functional Equations”, In: Encyclopedia of Mathematics and its Applications, 34, Cambridge University Press, Cambridge, 1990. | MR 1050319 | Zbl 0695.45002

[14] R. Hilfer, Fractional time evolution, In: “Applications of Fractional Calculus in Physics”, R. Hilfer (ed.), World Sci. Publ., River Edge, NJ, 2000, 87–130. | MR 1890106 | Zbl 0994.34050

[15] R. Hilfer, On fractional diffusion and continuous time random walks, Phys. A 329 (2003), 35–40. | MR 2017117 | Zbl 1029.60033

[16] M. Kassmann, The classical Harnack inequality fails for non-local operators, SFB 611-preprint no. 360, University of Bonn, Germany, 2007.

[17] A. A. Kilbas, H. M. Srivastava and J. J. Trujillo, “Theory and Applications of Fractional Differential Equations”, Elsevier, 2006. | MR 2218073 | Zbl 1092.45003

[18] O. A. Ladyzenskaja, V. A. Solonnikov and N. N. Uralceva, “Linear and Quasilinear Equations of Parabolic Type”, Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968. | MR 241822 | Zbl 0174.15403

[19] G. M. Lieberman, “Second Order Parabolic Differential Equations”, World Scientific, London, 1996. | MR 1465184 | Zbl 0884.35001

[20] R. Metzler and J. Klafter, The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), 1–77. | MR 1809268 | Zbl 0984.82032

[21] J. Moser, A new proof of De Giorgi’s theorem concerning the regularity problem for elliptic differential equations, Comm. Pure Appl. Math. 13 (1960), 457–468. | MR 170091 | Zbl 0111.09301

[22] J. Moser, A Harnack inequality for parabolic differential equations, Comm. Pure Appl. Math. 17 (1964), 101–134; correction in Comm. Pure Appl. Math. 20 (1967), 231–236. | MR 203268 | Zbl 0149.07001

[23] J. Moser, On a pointwise estimate for parabolic differential equations, Comm. Pure Appl. Math. 24 (1971), 727–740. | MR 288405 | Zbl 0227.35016

[24] J. Prüss, “Evolutionary Integral Equations and Applications”, Monographs in Mathematics, Vol.  87, Birkhäuser, Basel, 1993. | MR 1238939 | Zbl 0784.45006

[25] H. E. Roman and P. A. Alemany, Continuous-time random walks and the fractional diffusion equation, J. Phys. A 27 (1994), 3407–3410. | MR 1282181 | Zbl 0827.60057

[26] L. Saloff-Coste, “Aspects of Sobolev-Type Inequalities”, London Mathematical Society Lecture Note Series, Vol. 289, University Press, Cambridge, 2002. | MR 1872526 | Zbl 0991.35002

[27] E. Scalas, R. Gorenflo and F. Mainardi, Fractional calculus and continuous-time finance, Phys. A 284 (2000), 376–384. | MR 1773804 | Zbl 1138.91444

[28] L. Silvestre, Hölder estimates for solutions of integro-differential equations like the fractional Laplace, Indiana Univ. Math. J. 55 (2006), 1155–1174. | MR 2244602 | Zbl 1101.45004

[29] N. S. Trudinger, Pointwise estimates and quasilinear parabolic equations, Comm. Pure Appl. Math. 21 (1968), 205–226. | MR 226168 | Zbl 0159.39303

[30] V. Vergara and R. Zacher, Lyapunov functions and convergence to steady state for differential equations of fractional order, Math. Z. 259 (2008), 287–309. | MR 2390082 | Zbl 1144.45003

[31] R. Zacher, A De Giorgi-Nash type theorem for time fractional diffusion equations, Math. Ann. 356 (2013), 99–146. | MR 3038123 | Zbl 1264.35271

[32] R. Zacher, A weak Harnack inequality for fractional differential equations, J. Integral Equations Appl. 19 (2007), 209–232. | MR 2355009 | Zbl 1140.34003

[33] R. Zacher, Boundedness of weak solutions to evolutionary partial integro-differential equations with discontinuous coefficients, J. Math. Anal. Appl. 348 (2008), 137–149. | MR 2449333 | Zbl 1154.45008

[34] R. Zacher, Maximal regularity of type L p for abstract parabolic Volterra equations, J. Evol. Equ. 5 (2005), 79–103. | MR 2125407 | Zbl 1104.45008

[35] R. Zacher, Quasilinear parabolic integro-differential equations with nonlinear boundary conditions, Differential Integral Equations 19 (2006), 1129–1156. | MR 2278673 | Zbl 1212.45015

[36] R. Zacher, The Harnack inequality for the Riemann-Liouville fractional derivation operator, Math. Inequal. Appl. 14 (2011), 35–43. | MR 2796975 | Zbl 1206.26013

[37] R. Zacher, Weak solutions of abstract evolutionary integro-differential equations in Hilbert spaces, Funkcial. Ekvac. 52 (2009), 1–18. | MR 2538276 | Zbl 1171.45003